Covid-19 vaccines may have caused thousands of menstrual disorders
The side effects monitoring center Lareb has received more than 17,000 reports of menstrual disorders after a Covid-19 vaccination The reports were out of around 6.4 million women who have been vaccinated through the end of November. The complaints vary from heavy or late menstruation to bleeding after menopause. It is possible that vaccination can lead to such menstrual disorders, according to Lareb.
Most reports were about heavy menstruation after vaccination (4,537 reports). Delayed menstruation (3,198 reports), irregular menstruation (3,079 reports) and intermenstrual bleeding (3,079 reports) were also common.
Women reported postmenopausal bleeding 537 times, and they were mainly between 54 and 64 years old. There were also reports of such complaints from women older than 75 and women who had not had a period in more than 10 years. No other medical causes for the bleeding were found among the women who have already been studied.
The reports were made just as often after the first dose of the vaccine as after the second. Proportionally, women who were given the Janssen Covid-19 vaccine were affected most, with 1,547 reports out of a total of 330,000 vaccinations. However, the highest number of reports by volume came after a shot with the Pfizer/BioNTech vaccine (13,965 reports out of 9.6 million vaccinations). Lareb received 534 reports of menstrual disorders after approximately 1.3 million injections of the AstraZeneca vaccine.
Lareb emphasized that menstrual disorders are also common without the vaccination and can be caused by infections, illness or stress. However, research from Norway shows that menstrual disorders are more common after a Covid-19 vaccination than before.
"The vaccine puts the immune system to work," Lareb said. "This can affect hormone levels and/or the build-up and breakdown of the endometrium. This is expected to be a temporary effect."
Lareb is conducting follow-up research among 2,000 of the people who contacted them.
Reporting by ANP.